Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 22, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 15, 1997, 2:32 AM CDT for Runnels County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1997, 2:32 AM CDT (07:32 UTC)
- Expired
- May 15, 1997, 3:35 AM CDT
- In force
- 63 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Runnels County, TX
The radar
The San Angelo radar (KSJT), 71 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:11 AM CDT | Hail 0.75 | Norton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 150732 RRA TORSJT TXC399-150835- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 232 AM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 335 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...WESTERN RUNNELS COUNTY AT 229 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO IN THE VICINITY OF BRONTE MOVING EAST AT 10 MPH. THIS STORM WILL REACH MAVERICK BY 245 AM AND NORTON BY 305 AM. SEVERE WEATHER WILL ALSO REACH WINTERS BY 3 AM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 1:52 AM CDT, 40 minutes earlier.
Area forecast discussion, May 15, 1:52 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 152 AM CDT THU MAY 15 1997 A VERY ACTIVE MORNING IS TAKING PLACE OVER WEST CENTRAL TEXAS AS ABILENE HAS BEEN PELTED WITH GOLF BALL HAIL AND A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ENTERING THE WESTERN CONCHO VALLEY. ALL OF OUR COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 7 AM. AFTER THESE STORMS END THERE SHOULD BE SOME LEFTOVER BOUNDARIES THAT COULD BE FOCUS AREAS FOR MORE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. ALTHOUGH THE SEVERE RISK FROM SPC ONLY CLIPS OUR WESTERNMOST COUNTIES WE COULD GET ISOLATED SEVERE WEATHER AGAIN OVER THE WESTERN TWO THIRDS OF OUR REGION IF WE GET ENOUGH HEATING. TEMPERATURES WILL BE HELD DOWN A FEW DEGREES TODAY DUE TO HIGH DEW POINTS AND LIGHT EASTERLY FLOW...AND SCATTERED TO BROKEN MID TO HIGH LEVEL MOISTURE. I WILL SPLIT GUIDANCE NUMBERS FOR HIGHS AND GO FOR HIGHER END OF GUIDANCE FOR PRECIPITATION CHANCES MAINLY DUE TO LEFTOVER MORNING CONVECTION. UNLIKE THIS MORNING...EARLY FRIDAY MORNING SHOULD BE MUCH QUIETER AS THE LOW LEVEL FLOW IS EXPECTED TO BE MUCH WEAKER AND THE UPPER AND MID LEVELS DRY OUT SIGNIFICANTLY. LOW CLOUDS ARE LIKELY...HOWEVER... AS THE ETA KEEPS PLENTY OF LOW LEVEL MOISTURE THROUGH 12Z FRIDAY. THESE LOW CLOUDS WILL KEEP TEMPERATURES ABOVE GUIDANCE TONIGHT. ABI 080/060 52 JCT 083/060 32 SJT 081/062 52 10
In the hours before
Special weather statement, May 14, 9:20 PM CDT, 5 hours 12 minutes before
TXZ049-053-054-064-065-071-072-076-077-150240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 920 PM CDT WED MAY 14 1997 ...THE SEVERE THUNDERSTORM WATCH FOR THE WESTERN BIG COUNTRY...THE WESTERN AND CENTRAL CONCHO VALLEY...AND THE NORTHERN EDWARDS PLATEAU HAS BEEN CANCELLED... AT 920 PM...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS PORTIONS OF WEST TEXAS AND NORTH CENTRAL TEXAS...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS WEST CENTRAL TEXAS. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Sterling | 58 min |
| May 15, 12:04 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 61 min |
| May 15, 12:34 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 61 min |
| May 15, 1:01 AM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 64 min |
| May 15, 1:05 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 60 min |
| May 15, 1:25 AM CDT | Severe Thunderstorm Warning | SJT | Jones | 50 min |
| May 15, 1:47 AM CDT | Tornado Warning | SJT | Coke | 78 min |
| May 15, 1:55 AM CDT | Flash Flood Warning | SJT | Taylor | 2 hr |
| May 15, 1:58 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 67 min |
| May 15, 2:06 AM CDT | Tornado Warning | SJT | Jones | 64 min |
| May 15, 2:37 AM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 3 hr |
| May 15, 2:42 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| May 15, 2:51 AM CDT | Tornado Warning | SJT | Shackelford | 79 min |
| May 15, 3:08 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 47 min |
| May 15, 4:13 AM CDT | Flash Flood Warning | SJT | Tom Green | 2 hr |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 65 min |
| May 15, 3:01 PM CDT | Tornado Warning | SJT | Schleicher | 59 min |
| May 15, 3:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 15, 4:02 PM CDT | Tornado Warning | SJT | Schleicher | 93 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.